South Dakota, 2019

Tornado and Flood in South Dakota, August 9, 2019

August 9, 2019 · NWS ABR · 13 events in 6 counties and zones

Severe thunderstorms brought winds to over seventy mph, ping-pong ball size hail, isolated flooding, along with a tornado to parts of central South Dakota during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms brought winds to over seventy mph, ping-pong ball size hail, isolated flooding, along with a tornado to parts of central South Dakota during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 9, 11:54 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 9, 11:54 AM CST, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1254 PM CDT Fri Aug 9 2019

.UPDATE...
Issued at 1237 PM CDT Fri Aug 9 2019

Updated for the issuance of a flood watch for our area. With an
area of moderate to heavy rainfall in central sd moving east
through the afternoon along with new development late this
afternoon and tonight...some flooding is likely to occur. Bufkit
soundings for heavy rainfall show all ingredients this afternoon
and tonight. LLJ, high precipitable waters, and warm cloud depths
point to heavy rainfall possibilities.

UPDATE Issued at 939 AM CDT Fri Aug 9 2019

Showers/storms increasing in coverage out west this morning with
lift in advance of a short wave trough moving in. The models show
this progressing eastward through the afternoon. Therefore, have
increased pops across the region. This first area of rain will
stabilize/cap off some much of the east this afternoon. Although,
some heavy rain could occur. Across central sd, sunshine and
warming will destabilize this area into the afternoon. This along
with increasing deep layer shear along with other parameters
suggest severe storms could develop this afternoon and evening.

&&

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 340 AM CDT Fri Aug 9 2019

Main focus is on severe weather and heavy rain potential
today/tonight. An upper trough is moving out of Wyoming into western
South Dakota at current, suppressing the upstream ridge. Mid and
upper level moisture is from the tropical Pacific, though coming in
through California instead of the more typical monsoon plumes from
the gulf of California/4 Corners region. Not sure if that is an
important distinction, but as typical with these tropical type
systems, CAMS are having such a difficult time placing onset and
timing of storms both around mid day and later tonight. While
upstream dewpoints are only in the low/mid 60s, PWATS in both the
GFS/NAM increase to around 2 inches. We'll also see some fairly good
isentropic ascent and non-convective lift that develops early in the
day. Thus, we anticipate an early start for convection which may be
more system driven, and there is some concern about the amount of
downstream cloudiness coming off convection out west which maybe
limiting daytime heating and instability. MUCAPE values are only
peaking around 2000 j/kg, but at the same time we still have 40-
60kts of 0-6kt shear. Additionally, low level mixed winds are out of
the south/southeast at around 20kts, resulting in low level
helicity. LCLs are also expected to be on the order of about 2kft.
Thus the threat continues for severe weather, including tornadoes,
though again much depends on the degree of anvil cirrus limiting
daytime heating. At least heavy rain/flood potential will be
mitigated by the storm motion which should be closer to 30-40kts.

CAMS all suggest the convection will progress southeast out of the
CWA by the late afternoon, however a 30-40kt low level jet will set
up across the east around midnight. Elevated convection will develop
at the nose of this jet somewhere over the eastern Dakotas/western
Minnesota (though again, CAMS vary slightly). This is a bit more
cause for concern as an east-west focus mechanism aligns with
westerly flow to potentially generate training storms. Added mention
of heavy rain but its a little far out for a watch at this time.

.LONG TERM...(Saturday Evening through Thursday)
Issued at 340 AM CDT Fri Aug 9 2019

Not a ton of difference showing up this morning with the 00Z
guidance for the out periods. Still looks like the west coast
longwave trof/middle of the CONUS upper ridging pattern appears to
only be interrupted during the middle of the weekend, when energy
within the trof kicks out and moves out across the plains region.
S.A Table pwat and spec humidity anomalies over this CWA are very
anomalous Sunday night into Monday, supporting the high-end in-house
qpf guidance noted this morning. While the trof/ridge pattern resets
early next week, some cool/dry surface high pressure sets up for the
rest of Monday through Wednesday. The 00Z family of operational
deterministic GSM solutions continue to point to mid/late next week
for the next potential couple rounds of precipitation.

Temperatures should continue to hover right around or a little bit
below normal from Saturday night through Tuesday. Then, when the
upper level ridge is building back up again next week, low level waa
developing across central South Dakota on Wednesday seems probable,
before the waa spreads further north and east on Thursday (and
potentially into Friday).

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1241 PM CDT Fri Aug 9 2019

The biggest concern for today and tonight includes the potential
for thunderstorm activity over all TAF sites. Thunderstorms are
expected to be in two separate waves. The initial wave is ongoing
and is presently over KMBG, in the vicinity of KPIR, and expected
to reach KABR over the next couple hours. These storms will work
their way east bringing along reduced ceilings and visibilities as
thunderstorms are ongoing. During the afternoon hours, a second
wave is expected to develop in central South Dakota and work its
way to the east southeast. This wave has the potential to create
severe thunderstorms and torrential downpours which could greatly
reduce visibility and ceilings. Winds may also become erratic
while thunderstorms are ongoing. MVFR ceilings are expected at all
TAF sites during the overnight and morning hours after storms
have passed through.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through late tonight for SDZ003-004-009-015-016-
     033>035-045-048.

     Flood Watch from 4 PM CDT this afternoon through Saturday
     morning for SDZ005>008-010-011-017>023-036-037-051.

MN...Flood Watch from 4 PM CDT this afternoon through Saturday
     morning for MNZ039-046.

&&

UPDATE...Mohr
SHORT TERM...Connelly
LONG TERM...Dorn
AVIATION...Telken
Hazardous weather outlook, Aug 9, 2:35 AM CST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
335 AM CDT Fri Aug 9 2019

MNZ039-046-SDZ007-008-011-019>023-100845-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-
Deuel-
335 AM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

There is a low risk for severe weather this afternoon, however the
main concern will be storms that develop late this evening and
overnight. Storms are expected to form and move along an axis that
could result in a few rounds of heavy rainfall with the potential for
flooding. Some uncertainty exists where this boundary will set up,
and not all locations in northeast South Dakota/western Minnesota
will see heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another system late Sunday into Monday has the potential to bring
heavy rainfall to the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ015-016-033>037-045-048-051-100845-
Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
335 AM CDT Fri Aug 9 2019 /235 AM MDT Fri Aug 9 2019/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Severe storms are possible from around mid day into the afternoon
with the risk for large hail, damaging winds, and brief heavy
downpours being the main threat. This also includes the risk for a
tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another system late Sunday into Monday has the potential to bring
heavy rainfall to the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ003>006-009-010-017-018-100845-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Faulk-Spink-
335 AM CDT Fri Aug 9 2019 /235 AM MDT Fri Aug 9 2019/

This Hazardous Weather Outlook is for north central South Dakota
and northeast South Dakota.

.DAY ONE...Today and tonight.

Severe storms are possible from around mid day into the afternoon
with the risk for large hail, damaging winds, and brief heavy
downpours being the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another system late Sunday into Monday has the potential to bring
heavy rainfall to the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Connelly

The radar

The Aberdeen radar (KABR), 158 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail, 1 flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Sully

When
August 9, 1:20 PM CST
Where
Sully County, 2.81 mi S of Onida
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.660, -100.080

Winds were estimated at sixty-five mph by a driver on Highway 83.

Hail, Dewey

When
August 9, 12:36 PM MST
Where
Dewey County, 19.76 mi SW of Cheyenne Agency
Measured
1 in hail
Reported by
Public
Coordinates
44.800, -100.560

Hail, Jones

When
August 9, 2:15 PM CST
Where
Jones County, 7.01 mi W of Okaton
Measured
1.5 in hail
Reported by
Public
Coordinates
43.860, -101.040

Large hail with wind gusts over 50 mph caused some crop damage.

Hail, Hughes

When
August 9, 2:40 PM CST
Where
Hughes County, 3.98 mi NNW of (Pir)pierre Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.430, -100.320

Thunderstorm Wind, Hughes

When
August 9, 2:40 PM CST
Where
Hughes County, 7.66 mi N of Pierre
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.480, -100.350

Sixty mph winds were estimated.

Thunderstorm Wind, Hughes

When
August 9, 3:06 PM CST
Where
Hughes County, 0.49 mi E of Pierre
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -100.320

Hail, Jones

When
August 9, 3:10 PM CST
Where
Jones County, 3.56 mi W of Westover
Measured
1 in hail
Reported by
Public
Coordinates
43.760, -100.740

Thunderstorm Wind, Stanley

When
August 9, 2:20 PM MST
Where
Stanley County, 8.2 mi NNW of Ft Pierre
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
44.462, -100.426

Severe thunderstorm winds capsized an 18-foot catamaran on Lake Oahe about 8 miles north of Fort Pierre. The two men on the boat had to be rescued and were uninjured.

Thunderstorm Wind, Stanley

When
August 9, 2:28 PM MST
Where
Stanley County, 9.32 mi SSW of Ft Pierre
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.220, -100.420

Estimated sixty mph winds along with hail shredded sunflowers along with moving some round hay bales.

Thunderstorm Wind, Hughes

When
August 9, 3:30 PM CST
Where
Hughes County, 5.49 mi E of De Grey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.270, -99.810

Sixty mph winds were estimated.

Flood, Hughes

When
August 9, 3:40 PM CST to 6:40 PM CST
Where
Hughes County, 0.85 mi SW of Blunt to 0.74 mi S of Blunt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.510, -99.990

Very heavy rain caused flooding over Highway 14 near Blunt. The water depth was 1 to 2 feet in spots disrupting traffic for several hours.

Tornado, Lyman

When
August 9, 3:58 PM CST to 3:59 PM CST
Where
Lyman County, 10.45 mi W of Lower Brule to 10.35 mi W of Lower Brule
Rating
EF0
Path length
0.09 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
44.070, -99.780

A tornado touched down briefly in an open area west of Lower Brule with no damage reported.

Thunderstorm Wind, Lyman

When
August 9, 4:40 PM CST
Where
Lyman County, 4.45 mi NW of Oacoma
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.840, -99.470

Estimated seventy mph winds knocked over a camper on Interstate-90.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for South Dakota, 2019Warnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851889, 851882, 851883, 851884, 851895, 851896, 851885, 853691, 851887, 851897, 851881, 851886, 851888.